Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2008, 10:11 PM MDT for Albany County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 10:11 PM MDT (04:11 UTC)
- Expired
- Aug 14, 2008, 10:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:28 PM MDT | HAIL 0.25 | Laramie, WY | |
| Aug 14, 10:45 PM MDT | HAIL 0.25 | 1 Se Laramie, WY | PEA SIZED HAIL COVERING THE GROUND TO A DEPTH OF ONE HALF INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2080 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 150411 SVRCYS WYC001-150515- /O.NEW.KCYS.SV.W.0162.080815T0411Z-080815T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1011 PM MDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING... THIS INCLUDES THE CITY OF LARAMIE... * UNTIL 1115 PM MDT * AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF LARAMIE...AND MOVING SOUTHEAST AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LARAMIE BY 1035 PM... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 295 AND 324. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4126 10539 4110 10562 4141 10588 4150 10573 TIME...MOT...LOC 0411Z 322DEG 19KT 4137 10574 $$
1 follow-up statement
000 WWUS55 KCYS 150445 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1045 PM MDT THU AUG 14 2008 WYC001-150455- /O.CAN.KCYS.SV.W.0162.000000T0000Z-080815T0515Z/ ALBANY WY- 1045 PM MDT THU AUG 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALBANY COUNTY IS CANCELLED... THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4126 10539 4110 10562 4141 10588 4150 10573 TIME...MOT...LOC 0445Z 322DEG 19KT 4123 10560 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:41 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 14, 8:41 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 841 PM MDT THU AUG 14 2008 .UPDATE...HAVE INCREASED RAIN CHANCES TONIGHT AND FRIDAY BASED ON 00Z NAM RUN AS WELL AS TRENDS WITH SATELLITE IMAGERY AND RADAR. ALSO MADE SLIGHT ADJUSTMENTS TO THE REST OF THE METEOROLOGICAL PARAMETERS FOR TONIGHT. RUBIN && .AVIATION...CEILINGS AND VISIBILITIES WILL BE LOWERING INTO IFR AND MVFR CATEGORIES LATER TONIGHT AND FRIDAY ESPECIALLY EAST OF THE MOUNTAINS. RUBIN && .PREV DISCUSSION... /ISSUED 209 PM MDT THU AUG 14 2008/ SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... UPPER LOW NOW MOVING SOUTH ACROSS ERN MONTANA AND WILL MOVE OVER WYOMING BY LATE TONIGHT BEFORE SLOWING DOWN DURING THE DAY FRIDAY. THIS WILL BRING AN UNUSUALLY EARLY TASTE OF FALL TO THE CWA OVER THE NEXT COUPLE DAYS WITH EVEN SOME WET SNOW LIKELY OVER THE HIGHER MOUNTAINS FRIDAY AFTERNOON AND EVENING...MAINLY ABOVE ABOUT 9500 FEET...AS 700MB TEMPS DROP TO ABOUT +1 TO +2. SCATTERED SHOWERS AND A FEW THUNDERSTORMS NOW OVER THE NRN AND ERN CWA WILL SPREAD SLOWLY SOUTHWARD AS UPPER LOW MOVES SOUTH...WITH MORE GENERAL RAIN PATTERN EXPECTED LATER TONIGHT AND FRIDAY AS SECOND SURGE OF COOLER AIR PROVIDES DEEPER MOIST UPSLOPE FLOW. MIGHT BE A BIT OF A LULL IN PCPN AROUND MIDDAY FRIDAY BEFORE IMPULSE ROTATING AROUND UPPER LOW SPREADS PCPN BACK ACROSS MUCH OF THE CWA FRI AFTERNOON AND EVENING. DECENT PRECIPTATION AMOUNTS LOOK PREETY GOOD...BUT DO NOT SEE ANY FLOODING THREATS DUE TO PCPN BEING GENERALLY LIGHT TO MODERATE OVER A PERIOD OF TIME. LONG TERM...SATURDAY THROUGH THURSDAY... THE UPPER LOW IS HANDLED SIMILARLY BY MODELS THROUGH SATURDAY AS IT MOVES FROM SOUTHWEST WYOMING AT 12Z SATURDAY. THE UPPER LOW THEN MEANDERS SLOWLY SOUTHEAST AND FILLS AS IT BECOMES SEPERATED FROM THE MAIN FLOW ALOFT. MODELS DIFFER SOME DURING THAT TIME WITH MOST MODELS TAKING THE FEATURE OVER THE SOUTHERN PLAINS BY 00Z TUESDAY. THE 00Z CANADIAN MODEL WAS THE FURTHEST NORTH WITH THE MOVEMENT OF THE FEATURE. WITH THE UPPER LEVEL CIRCULATION OVER THE REGION FOR SATURDAY INTO SUNDAY MORNING HAVE RAISED POPS AND INCREASED CLOUDCOVER OVER MUCH OF THE CWA. WITH THE EXPECTED 700S MB TEMPERATURES AND 1000 TO 500 MB THICKNESS VALUES WILL KEEP THE SNOW LEVEL ABOVE 9500 OR 10000 FEET MSL. TEMPERATURES MAY WARM SLIGHTLY ON SATURDAY WITH READINGS BACK UP TO NORMAL VALUES ON MONDAY. DRIER AND SEASONAL CONDITIONS WILL BE OVER THE CWA MONDAY THROUGH WEDNESDAY AS A SHORTWAVE RIDGE WILL BE OVER THE ROCKIES. THE GFS INDICATES A NARROW WEDGE OF MORE MOIST AND UNSTABLE AIR OVER FAR SOUTHEAST WYOMING ON TUESDAY...BUT FOR NOW WILL LEAVE THE FORECAST DRY. THE UPSTREAM SHORTWAVE TROUGH WILL START TO AFFECT THE CWA AS EARLY AS WEDNESDAY WITH AN INCREASE IN MID AND HIGH CLOUDS AND WINDS. THE FEATURE ITSELF AT THIS TIME LOOKS TO MOVE ACROSS THE CWA LATE NEXT WEEK...WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE CWA NEXT THURSDAY NIGHT OR FRIDAY MORNING. WILL KEEP LOW POPS FOR NOW OVER MUCH OF THE CWA ON THURSDAY. THE 00Z ECMWF WAS FAVORED BY HPC AND WILL LEAN TOWARD THAT MODEL FOR THIS FORECAST. AVIATION...VFR CONDITIONS EXPECTED THROUGH THIS EVENING OUTSIDE OF TSTRMS WHERE LOCAL MVFR DUE TO LOWERED VISIBILITES. CEILINGS AND VSBYS WILL BE LOWERING INTO MVFR CATEGORY LATER TONIGHT AND FRIDAY ESPECIALLY EAST OF THE MOUNTAINS WITH LOCALIZED IFR CEILINGS POSSIBLE OVER AND CLOSE TO THE MTNS IN WIDESPREAD SHOWERS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE AND AVIATION UPDATE...RUBIN SHORT TERM/AVIATION...RE LONG TERM...WEILAND
Hazardous weather outlook, Aug 14, 10:20 AM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1020 AM MDT THU AUG 14 2008 NEZ001>003-019>021-054-055-WYZ059>070-151130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1020 AM MDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED WEAK THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY. IN ADDITION...SOME WET SNOW IS POSSIBLE MAINLY FRIDAY AFTERNOON AND NIGHT OVER THE HIGHER MOUNTAINS OF SOUTHEAST WYOMING...GENERALLY ABOVE ABOUT 9500 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 14, 9:42 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 942 PM MDT THU AUG 14 2008 WYZ062>070-150530- NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL... GARRETT...LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY... TORRINGTON...CHEYENNE...PINE BLUFFS 942 PM MDT THU AUG 14 2008 ...THUNDERSTORMS ACROSS SOUTHEAST WYOMING THIS EVENING... SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE SOUTHEAST AT 25 MPH ACROSS EASTERN CARBON...ALBANY...PLATTE...GOSHEN AND LARAMIE COUNTIES THROUGH 1130 PM. THE STRONGEST STORMS WILL AFFECT SOUTHEAST CARBON COUNTY AND SOUTHERN ALBANY COUNTY...INCLUDING ARLINGTON...RYAN PARK...BOSLER...LARAMIE AND CENTENNIAL. THESE STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE HALF INCH...WIND GUSTS TO 50 MPH AND SMALL HAIL. ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN BE DEADLY. WHEN THUNDER ROARS...MOVE INDOORS. RUBIN
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.